Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2017, 5:31 PM EDT for Ogemaw County, Michigan. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 5:31 PM EDT (21:31 UTC)
- Expired
- Jul 6, 2017, 6:01 PM EDT
- In force
- 30 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 85 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:55 PM EDT | TSTM WND DMG | 1 Ne Skidway Lake, MI | REPORT OF TREE AND POWER LINE DOWN ON CAR. TIME ESTIMATED. |
| Jul 6, 5:55 PM EDT | TSTM WND DMG | 1 Ne Skidway Lake, MI | REPORT RELAYED FROM THE SCHWANS MAN OF TREE AND POWER POLE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WUUS53 KAPX 062131
SVRAPX
MIC129-062215-
/O.NEW.KAPX.SV.W.0022.170706T2131Z-170706T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
531 PM EDT THU JUL 6 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southern Ogemaw County in northern Michigan...
* Until 615 PM EDT
* At 530 PM EDT, a severe thunderstorm was located near West Branch,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Branch, Skidway Lake, Selkirk, Bowmanville and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4433 8430 4432 8388 4417 8388 4416 8431
TIME...MOT...LOC 2130Z 275DEG 22KT 4422 8420
HAIL...1.00IN
WIND...60MPH
$$
msb2 follow-up statements
318
WWUS53 KAPX 062150
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
550 PM EDT THU JUL 6 2017
MIC129-062215-
/O.CON.KAPX.SV.W.0022.000000T0000Z-170706T2215Z/
Ogemaw MI-
550 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN OGEMAW COUNTY...
At 550 PM EDT, a severe thunderstorm was located over Skidway Lake,
or 7 miles northeast of Alger, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Skidway Lake, Selkirk and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4432 8418 4432 8388 4417 8388 4416 8420
TIME...MOT...LOC 2150Z 275DEG 22KT 4421 8403
HAIL...1.00IN
WIND...60MPH
$$
msb360
WWUS53 KAPX 062201
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
601 PM EDT THU JUL 6 2017
MIC129-062211-
/O.CAN.KAPX.SV.W.0022.000000T0000Z-170706T2215Z/
Ogemaw MI-
601 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OGEMAW COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4432 8418 4432 8388 4417 8388 4416 8420
TIME...MOT...LOC 2201Z 275DEG 22KT 4420 8393
$$
msbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:54 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 6, 2:54 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 254 PM EDT Thu Jul 6 2017 .NEAR TERM...(Tonight through Friday) Issued at 251 PM EDT Thu Jul 6 2017 ...Severe thunderstorms possible into this evening... High impact weather potential...Large hail and gusty winds possible in stronger thunderstorm activity this afternoon and evening. Pattern synopsis/forecast...Shortwave trough digging southeast out of southern Canada, with an increasingly defined cold front racing out just ahead of it. Northern Michigan clearly within the warm sector this afternoon, as evident by temperatures up into the 70s and 80s and dewpoints well into the 60s. Sharp instability gradient lies within this warm/moist sector, with upwards of a few thousand joules/kg of most unstable cape across sections of our area per latest RAP analysis. Earlier MCS is long gone, but associated outflow boundaries and convectively agitated mid levels has resulted in renewed shower and thunderstorm development this afternoon, which is punching east across the area as of this writing. Storms have largely behaved, although radar trends definitely suggest some small hailers and isolated gusty winds. Further west, the destabilization process has begun as earlier cloudy skies have cleared. Approach of cold front and remnant outflow/differential heating boundaries may yet be the trigger for additional storms to develop within this developing instability axis. Cold front gets a kick southeast overnight as mid level flow consolidates and strengthens, clearing our area near or shortly after sunrise. Primary forecast concerns/challenges...Addressing severe weather potential into this evening. Details...Low confidence forecast indeed heading through the remainder of this afternoon and evening. Cold pool triggered showers and thunderstorms will continue to propagate east across the area the next few hours, waiting on additional upstream development to arrive later this afternoon and evening as main cold front nears. Much uncertainty on just how organized this upstream convection will become, although earlier mentioned destabilization and arrival of primary wave/cold front does support some decent organization. Would tend to believe best activity would translate southeast as ongoing overhead convection begins to stabilize the environment. While not overly strong, deep layer and effective shear in excess of 35 knots and still robust instability outside outflow stabilization area may yet result in some severe weather later this afternoon through early evening. Not a slam-dunk by no means, but something to monitor for sure. Front clears the region from northwest to southeast overnight, ending the rain threat in the process. Despite frontal passage, lingering low level moisture and enhanced surface convergence within background northwest wind environment may provide a few afternoon showers across portions of northeast lower Michigan Friday. Shouldn't be a big deal, with much of the area and most of the time remaining dry. It will be noticeably cooler and drier on Friday. && .SHORT TERM...(Friday night through Sunday) Issued at 251 PM EDT Thu Jul 6 2017 ...Dry through Saturday; rain chances Saturday night into Sunday... High Impact Weather Potential...None. Pattern Synopsis/Forecast...Upper level trough axis will pivot across the Upper Great Lakes Friday night with cold air advection ongoing. Longwave trough pattern will remain over the region through the weekend as a deep cutoff low wobbles over Hudson Bay. However, surface high pressure over the central/northern Mississippi Valley combined with a dry airmass overhead is expected to keep dry conditions over the area through Saturday. A cold front will drop south across northern Michigan late Saturday night into Sunday, interacting with a narrow ribbon of higher PWATs ~1 inch along the front. This will bring the next chance of showers...and possibly a few storms by Sunday afternoon with increasing daytime instability. Temperatures look to remain a tad below normal. Primary Forecast Concerns...Rain chances Saturday night into Sunday will be the main forecast concern. Fgen lift looks to be strongest along the front as it crosses through eastern Upper, gradually weakening as it progresses further south through the day Sunday. Meanwhile the better instability and hence thunder potential looks to develop generally south of M-72 Sunday afternoon. Not expecting severe storms. && .LONG TERM...(Sunday night through Thursday) Issued at 251 PM EDT Thu Jul 6 2017 An early week cold front and shortwave will bring the primary chances for rain, and possibly some thunder, as high pressure will be overhead for the remainder of the week. Pattern remains blocky, and a cutoff low over the Gulf of Alaska could eject some shortwaves and kick off showers in currently expected dry periods. Temperatures will warm through the period, starting near normal and warming to slightly above by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 146 PM EDT Thu Jul 6 2017 Cold front will make steady southeast progress across the area tonight. Moist and unstable airmass out ahead of this front will remain favorable for additional showers and thunderstorms to develop, although strength and specific timing of such remains very uncertain. Thus, will continue with vicinity wording for now, waiting on much better near term radar trends for future taf amendments. Any storms that do form will be capable of producing gusty winds, very heavy rain (reduced visibility to IFR status), and hail. Shower threat ends overnight after frontal passage, with hints of low clouds to follow, especially if more widespread rain is realized. Skies to scatter out again Friday morning. Other than with thunderstorms, no significant wind issues expected. && .MARINE... Issued at 251 PM EDT Thu Jul 6 2017 Southwest to west winds become northwest overnight and Friday as a cold front crosses the region. Thunderstorms remain possible prior to this frontal passage, some of which could become strong to severe producing very gusty winds and large hail. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MSB SHORT TERM...MEK LONG TERM...MEK AVIATION...MSB MARINE...MSB
Hazardous weather outlook, Jul 6, 3:11 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 311 PM EDT Thu Jul 6 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-071200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 311 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of this afternoon and tonight. Thunderstorms will continue to develop and move east across the area for the remainder of this afternoon into the evening. A few of these storms may become severe through 10 pm, with damaging wind gusts in excess of 60 mph and hail up to and over an inch in diameter the primary severe weather threat. An isolated tornado also remains possible. In addition, any storms that do form will be capable of producing brief periods of very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible Friday afternoon, as well as Sunday afternoon into early next week. .SPOTTER INFORMATION STATEMENT... Emergency Managers, spotter activation may be required later this afternoon and evening. && For more information visit http://weather.gov/gaylord. msb
In the hours before
Local storm report, Jul 6, 2:33 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
233 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND GST 1 S SAULT STE. MARIE 46.47N 84.37W
07/06/2017 M49 MPH CHIPPEWA MI ASOS
ASOS STATION ANJ, SAULT STE MARIE.
&&
ALMSpecial weather statement, Jul 6, 2:50 PM EDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Gaylord MI 250 PM EDT THU JUL 6 2017 MIZ028-029-061915- Oscoda-Crawford- 250 PM EDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAWFORD AND CENTRAL OSCODA COUNTIES... At 249 PM EDT, a strong thunderstorm was located 7 miles south of Lovells, or 11 miles east of Grayling, moving east at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Mio, Comins, Fairview, Luzerne, Red Oak and Mack Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4462 8460 4480 8457 4480 8399 4453 8403 TIME...MOT...LOC 1849Z 276DEG 29KT 4471 8448 ADAM
Special weather statement, Jul 6, 3:04 PM EDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Gaylord MI 304 PM EDT THU JUL 6 2017 MIZ018-024-061930- Presque Isle-Alpena- 304 PM EDT THU JUL 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALPENA AND SOUTHEASTERN PRESQUE ISLE COUNTIES... At 304 PM EDT, a strong thunderstorm was located near Long Lake, or 9 miles southwest of Presque Isle Light, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Cathro and Lakewood. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4511 8366 4527 8365 4530 8317 4510 8316 TIME...MOT...LOC 1904Z 276DEG 28KT 4520 8356 ADAM
Local storm report, Jul 6, 3:35 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG SAULT STE. MARIE 46.48N 84.37W
07/06/2017 CHIPPEWA MI PUBLIC
2 REPORTS RELAYED VIA FACEBOOK OF 5 INCH AND
6 INCH LIMBS SNAPPED. ALSO A FEW SHINGLES
BLOWN OFF ROOF.
&&
ALMLocal storm report, Jul 6, 4:09 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND GST 3 WNW CHEBOYGAN 45.65N 84.53W
07/06/2017 M40 MPH CHEBOYGAN MI AWOS
AWOS STATION SLH, CHEBOYGAN.
&&
ALMLocal storm report, Jul 6, 4:43 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 1 W OSSINEKE 44.91N 83.45W
07/06/2017 M39 MPH ALPENA MI TRAINED SPOTTER
&&
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:01 PM EDT | Special Weather Statement | APX | Chippewa | 59 min |
| Jul 6, 1:04 PM EDT | Special Marine Warning | APX | 56 min | |
| Jul 6, 2:50 PM EDT | Special Weather Statement | APX | Oscoda | 25 min |
| Jul 6, 2:58 PM EDT | Special Marine Warning | APX | 47 min | |
| Jul 6, 3:04 PM EDT | Special Weather Statement | APX | Presque Isle | 26 min |
| Jul 6, 3:43 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 6, 5:19 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Roscommon | 56 min |
| Jul 6, 6:12 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 63 min |
| Jul 6, 6:51 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Arenac, Iosco, Ogemaw | 54 min |
| Jul 6, 7:02 PM EDT | Special Marine Warning | APX | 88 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.